Case report on alimentary tract hemorrhage and liver injury after therapy with oseltamivir: A case report

    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:

Oseltamivir-induced alimentary tract hemorrhage and liver injury are rarely reported in children and adult individuals. In this study, we described the clinical features and outcomes of oseltamivir-induced alimentary tract hemorrhage and liver injury in a child.

Patient concerns:

Here, we present a case of a 6-year-old Asian boy with hematemesis and elevated alanine aminotransferase (ALT) (80 U/L) and aspartate aminotransferase (AST) (69 U/L) levels on day 2 of oseltamivir administration. The presence of alimentary tract hemorrhage and liver injury was diagnosed. The ALT level reached 1931.3 U/L, accompanied by an increase in total bilirubin (TBIL) to 53.3 μmol/L on day 15 after oseltamivir administration. Additional tests were performed to determine the presence of viruses that can cause hepatitis and autoantibodies, and the results from these tests were all negative.

Diagnosis:

Drug-induced liver injury was considered.

Interventions:

This patient was treated with compound glycyrrhizin and reduced glutathione and glucocorticoid.

Outcomes:

The liver enzymes recovered within 6 weeks without any symptoms of liver-related diseases after treatment with glucocorticoid. This treatment therefore helps reduce ALT and TBIL levels and protects the liver from further injury.

Lessons:

Oral oseltamivir is widely used to treat influenza and the adverse effects of this drug were mostly mild. However, clinicians should always be alert for oseltamivir-induced alimentary tract hemorrhage and liver injury when prescribing oseltamivir for children.

Related Topics

    loading  Loading Related Articles